Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 274, NWS Jackson, MS

July 15, 2004Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2004, 4:00 PM CDT for Madison County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 4:00 PM CDT (21:00 UTC)
Expired
Jul 15, 2004, 5:00 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 152100
SVRJAN
MSC089-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 500 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CAMDEN.MOVING SOUTH AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL EASTERN MADISON COUNTY 

HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3282 8973 3278 8990 3258 8988 3263 8974

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:55 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 12:55 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT THU JUL 15 2004

&&

.SHORT TERM...SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT...BUT
EXPECT FOCUS TO SHIFT SOUTH TONIGHT. NEXT CONCERN WILL BE FRIDAY
AFTERNOON THROUGH SATURDAY AS THE FRONTAL BOUNDARY PUSHES SOUTHWARD
OVER THE AREA. EXPECT CONVECTION TO DEVELOP FRIDAY AFTERNOON ALONG
AND SOUTH OF THE FRONTAL BOUNDARY AS THE ATMOSPHERE WILL BE
EXTREMELY UNSTABLE WITH CAPES NEAR 5000 J/KG. GFS INDICATES A
THETA-E RIDGE EXTENDING ACROSS NORTH CENTRAL MISSISSIPPI...THIS
ALONG WITH A 500MB LOW CENTERED OVER TN AND A 500MB VORT MAX MOVING
THROUGH THE SAME AREA...EXPECT THE FOCUS OF ANY SEVERE ACTIVITY TO
BE OVER THE NORTHERN COUNTIES...HOWEVER WILL NEED TO WATCH HOW THE
MESOSCALE ENVIRONMENT EVOLVES. ANOTHER IMPULSE OF ENERGY WILL MOVE
THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING ALONG THE
BOUNDARY. EXPECT THE FOCUS OF THUNDERSTORM ACTIVITY TO SHIFT A
LITTLE FURTHER SOUTH WITH THE BOUNDARY AS IT EXTENDS ACROSS CENTRAL
MS. WITH AMPLE CAPE AND SHEAR AVAILABLE SEVERE THUNDERSTORMS WILL
AGAIN BE POSSIBLE. SEE HWO FOR DETAILS.

&&

.LONG TERM...COLD FRONT MOVING THROUGH THE AREA ON SATURDAY WILL
GIVE WAY TO DRYING CONDITIONS AND NORTHERLY FLOW ON MONDAY. THERE
WILL BE SOME RESIDUAL SHOWERS SUNDAY MORNING OVER THE SOUTHERN
COUNTIES AS THE BOUNDARY HANGS UP IN THE SOUTH. EXPECT CLEARING
SKIES ON MONDAY INTO TUESDAY WITH LOW U/L RH VALUES. U/L RIDGE
BEGINS TO BUILD IN ON TUESDAY...WITH A RETURN TO MORE SEASONAL
SOUTHERLY FLOW WITH DIURNAL THUNDERSTORMS ON WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  71  91 /  40  40  30  40
MERIDIAN      72  91  70  90 /  40  40  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY MUCH OF WEST AND SOUTH TIL 00Z THURSDAY.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 15, 5:48 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CDT THU JUL 15 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161048-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
548 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI...MAINLY
TO THE EAST OF A NATCHEZ TO VICKSBURG TO BELZONI LINE.

A COLD FRONT HAS PUSHED INTO ARKANSAS AND NORTH MISSISSIPPI THIS
MORNING. THE FRONT WILL SLOW ITS SOUTHWARD PUSH AND EVENTUALLY
STALL TODAY OVER SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI. THE
AIR WILL BE VERY UNSTABLE SOUTH OF THE FRONT...AND ANY STORMS
THAT DEVELOP LATER TODAY COULD QUICKLY BECOME STRONG...AND
POSSIBLY SEVERE WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH.

THE GREATEST UNCERTAINTY FOR TODAY CONCERNS THE AREAL COVERAGE OF
THUNDERSTORMS. OVER NORTHERN PORTIONS OF THE OUTLOOK
AREA...POSITIONING OF THE JET STREAM WILL NOT BE FAVORABLE FOR
STORMS TO DEVELOP...SO COVERAGE IS EXPECTED TO BE SCATTERED AT
BEST. FARTHER SOUTH...ESPECIALLY SOUTH OF INTERSTATE 20...UPPER
LEVEL CONDITIONS WILL BE MORE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT...AND STORMS THAT DEVELOP ALONG THE COAST COULD
ENHANCE CONVERGENCE OVER SOUTH MISSISSIPPI LATE THIS AFTERNOON
AND EVENING.

SO OVERALL...THE GREATER RISK FOR ORGANIZED THUNDERSTORMS AND
SEVERE WEATHER APPEARS TO BE OVER SOUTH MISSISSIPPI.

...SEASONAL THREATS...
HEAT INDEX VALUES WILL RISE TO AROUND 105 OVER MUCH OF THE
OUTLOOK AREA BY THIS AFTERNOON...ESPECIALLY TO THE SOUTHWEST OF A
CLEVELAND...TO LEXINGTON...TO DEKALB LINE. PLEASE REFER TO THE
HEAT ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
A MORE FAVORABLE SET UP FOR SEVERE THUNDERSTORMS WILL EXIST
FRIDAY INTO SATURDAY. AN UNSEASONABLY STRONG UPPER LEVEL TROUGH
WILL COMBINE WITH VERY MOIST AND UNSTABLE AIR OVER THE REGION TO
SUPPORT THE PASSAGE OF ONE OR TWO CONVECTIVE COMPLEXES DURING
THIS PERIOD. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH
SOME STORMS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES CAN BE
EXPECTED WITH THE STRONGER STORMS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT SOME POINT LATER TODAY...AND AGAIN
FRIDAY OR SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:10 PM CDTSevere Thunderstorm WarningJANYazoo60 min
Jul 15, 3:40 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Jul 15, 4:25 PM CDTSevere Thunderstorm WarningJANYazoo45 min
Jul 15, 4:43 PM CDTSevere Thunderstorm WarningJANLauderdale37 min
Jul 15, 5:01 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton44 min
Jul 15, 5:12 PM CDTSevere Thunderstorm WarningJANClarke, Jasper38 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningJANRankin, Simpson42 min
Jul 15, 6:08 PM CDTSevere Thunderstorm WarningJANJasper, Jones42 min
Jul 15, 6:52 PM CDTSevere Thunderstorm WarningJANJones43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.